6
$\begingroup$

I've recently witnessed someone undergoing brain zaps and subsequent panic attacks after having stopped their SSRI medication and 48 hours partying with heavy boozing and no sleep.

Having reviewed the literature, I'm under the impression that they often occur in stress related situations or serotonin dysregulation (MDMA seems to trigger brain zaps), but I also read isolated people claiming they could voluntarily trigger brain zaps by "tensing up" and voluntary eye movements. These people said they could do that in a context devoid of any anxiety issues. Also a few marginal reports of brain zaps by heavy opiate, LSD, DXM and ketamin users, but who do not seem specific about details.

I'm under the impression that brain zaps can be caused by anxiety, but also that they can trigger violent panic attacks (fight-or-flight response from the brain zaps), but again also that they reportedly occur in the absence of stress.

What is known of what really happens at a cognitive, neural, or psychochemical level during brain zaps? What's the mechanisms? In the absence of hard science about it, what are the most plausible speculations?

$\endgroup$
  • $\begingroup$ I would look at brain zaps related to anxiety related conditions, but do not focus on those related to drug usage (drugs can cause so many unnatural conditions) unless that is the focus of your question. Also, how can someone confirm they experienced "brain zaps" (hopefully there is a more technical terminology for this)? How do you know that the person in your first paragraph experienced them? $\endgroup$ – user3169 May 23 '17 at 6:32
  • 2
    $\begingroup$ Brains zaps are described on wikipedia as "electric-shock-like experiences in the brain". I won't list literature because it's highly controversial, and I'd like to know what hard science there is. I believe it's anxiety related, but as I'm interested in the science, not the medical care perspective, I'm also interested in data that could be drug related. The person I cared for in the ER did not claim it was brain zaps, but I understood later that it matched what is described on the Internet. $\endgroup$ – FDIA May 23 '17 at 7:01
  • $\begingroup$ My question could be rephrased as: what do we know, scientifically, about the isolated symptom of brain zaps? Could it technically be objectified using radioligands on serotonin receptors? Can it occur in the absence of anxiety, in isolation? If you want to reductively rephrase that in terms of medical care: is the adequate response to brain zaps benzodiazepines in isolation (if it's purely anxiety / psychosomatic) or would SSRIs or MDMA be a more targeted pharmacological response? In a nutshell: what hard science do we have? (We do have controversy, that's boring.) $\endgroup$ – FDIA May 23 '17 at 7:16
5
$\begingroup$

Here's the only speculation I could find about brain shivers aka brain zaps.

Cortes JA, Radhakrishnan R. A Case of Amelioration of Venlafaxine-Discontinuation “Brain Shivers” With Atomoxetine The Primary Care Companion for CNS Disorders. 2013;15(2):PCC.12l01427. doi:10.4088/PCC.12l01427.

It proposes an explanation related to norepinephrine. Also, it claims that brain shivers or brain zaps are related to Lhermitte's phenomenon. I have mixed feelings about this specific comparison from what I've witnessed.

"These facts point to the possibility that increases in synaptic norepinephrine are due to norepinephrine transporter reversal, akin to dopamine transporter reversal associated with amphetamine. Abrupt withdrawal of venlafaxine would hence result in paradoxical increase in synaptic norepinephrine via efflux through norepinephrine transporter channels, which is normalized by atomoxetine’s norepinephrine transporter blockade."

That would explain brain zaps from stopping tramadol and SNRIs too, by the way: a noradrenergic syndrome.

Anyone has a better or more supported speculation?

$\endgroup$
  • $\begingroup$ This is interesting because Shock-like sensations after discontinuation of selective serotonin reuptake inhibitors (DOI: 10.1176/ajp.152.5.810a) mentions "electric shock waves" running from the forehead to abdomen, or neck and chest, during SSRI withdrawal, but not "in the brain". $\endgroup$ – Chris Rogers May 23 '17 at 18:23
  • $\begingroup$ I wasn't the one experiencing them. So I'll stick to "in the brain" for lack of a better description of something I've not experienced firsthand. $\endgroup$ – FDIA May 23 '17 at 19:27
  • $\begingroup$ I was just commenting on the fact that the article you provided on "brain shivers" was interesting :-) $\endgroup$ – Chris Rogers May 23 '17 at 20:03
  • $\begingroup$ By the way, people, do NOT use cocaine to treat brain zaps! Even if it's a norepinephrine reuptake inhibitor... It could be cut by your local dealer with norepinephrine releasing agents such as ephedrine or amphetamines, which would make things worse; your SSRI may be different from venlafaxine and behave differently; and last but not least this speculation could be dead wrong! Do not be nor act stupid! Ask your doctor. Even if he's ignorant, it's his business to get you well! $\endgroup$ – FDIA May 23 '17 at 21:21

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.